John Libbey Eurotext

European Journal of Dermatology

Drug-induced cutaneous lupus erythematosus after 5 years of treatment with carbamazepine Volume 16, issue 3, May-June 2006

Figures

See all figures

Authors
Dermatology Dept., University G. D’Annunzio, Chieti, Italy, Dermatology Dept., Catholic University of The S. Heart, A. Gemelli Hospital, Rome, Italy, Service of Pathology, ASL Chieti-Ortona, Chieti, Italy, Neurology Dept., University G. D’Annunzio, Chieti, Italy
  • Key words: carbamazepine, drug-induced lupus erythematosus, drug-reaction
  • Page(s) : 281-3
  • Published in: 2006

Drug-induced lupus is a disease, inducible by several drugs, that shares symptoms and laboratory characteristics with idiopathic lupus erythematosus. We report a case of carbamazepine-induced cutaneous lupus erythematosus which developed after 5 years of treatment in a patient who was on this medication because of an epileptic crisis after cranial trauma. Carbamazepine is a medication rarely implicated in drug-induced cutaneous lupus, moreover there are very few reports of such long periods between the start of therapy and the presentation of the clinical symptoms. We describe this case to emphasize the possibility of cutaneous lupus induction by carbamazepine even after many years of therapy.